Hail, Palo Pinto
- When
- May 11, 11:20 AM CST
- Where
- Palo Pinto County, 3.29 mi ESE of Possum Kingdom Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.889, -98.445
Quarter sized hail fell on the east side of Possum Kingdom Lake.
Scattered thunderstorms developed along a dryline during the early afternoon hours. These storms consolidated into a couple of linear mesoscale convective systems that produced wind damage mainly north of the Interstate 20 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Scattered thunderstorms developed along a dryline during the early afternoon hours. These storms consolidated into a couple of linear mesoscale convective systems that produced wind damage mainly north of the Interstate 20 corridor. During the evening hours, storms consolidated into a long quasi-linear convective system across the CWA. Isolated reports of large hail and wind damage occurred during the evening hours as well as heavy rainfall which led to localized flash flooding. Two EF-0 tornadoes also occurred on this day; one in Cooke County and the second in Tarrant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 10:11 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1111 AM CDT WED MAY 11 2011 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST AND NORTHWEST OF THE METROPLEX TAF SITES. THUS THE 15Z TAF AMENDMENTS WERE DONE TO INCLUDE TEMPO TSRA STARTING AT 16Z. THE MAIN THREAT FOR STRONG TO SEVERE THUNDERSTORMS AT THE METROPLEX TAF SITES WILL NOT BE UNTIL MID TO LATE AFTERNOON. 58 .../PREVIOUS AVIATION DISCUSSION/... THE MAIN AVIATION WEATHER CONCERNS THROUGH THURSDAY MORNING WILL BE MVFR CEILINGS THIS MORNING AND THURSDAY MORNING AND THE TIMING OF THUNDERSTORMS. A 35 TO 40 KNOT LOW LEVEL JET WILL CONTINUE TO BRING MVFR CEILINGS TO ALL TAF SITES THIS MORNING. THERE WILL BE TEMPORARY BREAKS IN THE OVERCAST THROUGH ABOUT 16Z...THEN CEILINGS SHOULD LIFT ABOVE 3000 FT AND REMAIN VFR UNTIL THE OVERNIGHT HOURS. THUNDERSTORMS WILL CONTINUE TO FIRE IN WEST TEXAS FROM THE PERMIAN BASIN TO THE PANHANDLE AS A STRONG LOW PRESSURE SYSTEM NEAR THE FOUR CORNERS LIFTS SLOWLY NORTHEAST. STORMS WILL APPROACH FROM THE WEST THROUGH THE DAY AS THE DRYLINE MIXES EASTWARD. HOWEVER...WE FEEL THAT WARM AIR ADVECTION SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE DRYLINE AND AFFECT ALL TAF SITES TODAY AS LARGE SCALE LIFT INCREASES. SHOWERS WILL MOST LIKELY DEVELOP BY MID TO LATE MORNING WITH SCATTERED THUNDERSTORMS DEVELOPING AFTER 18Z. FOR NOW...WE WILL ONLY INCLUDE VCTS DURING THE AFTERNOON AND EARLY EVENING. THERE IS STILL SOME QUESTION ON WHETHER CONVECTION WILL CONTINUE THROUGH THE EVENING...BUT FEEL THE BEST STORM CHANCES WILL BE SOUTH AND EAST OF THE TAF SITES AFTER 01Z. A SOUTH WIND WILL PREVAIL TODAY BETWEEN 13 AND 16 KNOTS WITH SOME HIGHER GUSTS. WIND SPEEDS SHOULD DECREASE SLIGHTLY AFTER SUNSET. 79 58 && .UPDATE... SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 6 PM CDT ALONG AND WEST OF A LINE FROM LAMPASAS...TO HILLSBORO...TO BONHAM. DRYLINE NOW EXTENDS THROUGH EASTERN PORTIONS OF AMA/LUB/MAF COUNTY WARNING AREAS. A SECONDARY BOUNDARY IN ADVANCE OF THE DRYLINE IS PUSHING THROUGH SJT CWA...ALONG WHICH SEVERE THUNDERSTORMS HAVE DEVELOPED. DRY ADVECTION BEHIND THE LINE SHOULD EFFECTIVELY BULGE THE DRYLINE EASTWARD TO NEAR WESTERN EDGE OF FWD CWA BY MID AFTERNOON. AHEAD OF THE SEVERE CONVECTION...50-KT JET AT 850MB IS FEEDING HIGH THETA-E AIR ABOVE THE CAP...BENEATH STEEP MID-LEVEL LAPSE RATES. AS A RESULT...NON-SEVERE ELEVATED CONVECTION HAS DEVELOPED IN AREAS WEST OF I-35. PERSISTENT STRATUS IS LIMITING SURFACE HEATING...AND LARGE-SCALE LIFT IS TOO FAR REMOVED TO EFFECTIVELY LIFT/ERODE SIZABLE CIN THIS EARLY IN THE DAY. NONETHELESS...THE CONVECTION SHOULD STILL BE ABLE TO INGEST SURFACE PARCELS DURING THE AFTERNOON...ALLOWING AMPLE BOUNDARY LAYER INSTABILITY TO BE REALIZED. THE WATCH IMPLIES SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT THE TORNADO THREAT REMAINS NON-ZERO. HAVE REDUCED HIGH TEMPERATURES SIGNIFICANTLY...OWING TO CLOUD COVER AND ANTICIPATED PRECIPITATION. POPS HAVE ALSO BEEN INCREASED TO LIKELY ACROSS MUCH OF CWA. UPDATED PRODUCTS ARE BEING SENT NOW. 25 && .PREV DISCUSSION... /ISSUED 257 AM CDT WED MAY 11 2011/ NORTH TEXAS STILL ON TRACK FOR SHOWERS AND THUNDERSTORMS TODAY AS DRY LINE PUSHES INTO WESTERN COUNTIES AND UPPER DISTURBANCE ROTATES AROUND THE UPPER LOW. SEVERE WEATHER IS STILL A POSSIBILITY. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT TORNADOES ARE A LOW PROBABILITY AS WELL. TORNADO PARAMETERS APPEAR MUCH BETTER IN OKLAHOMA/KANSAS CLOSER TO THE UPPER LOW. STORM CHANCES CONTINUE THROUGH FRIDAY MORNING AS COLD FRONT PUSHES INTO NORTHWESTERN THIRD OF AREA THURSDAY...STALLS FOR A WHILE...THEN PUSHES ON THROUGH SOUTHEASTERN COUNTIES BY FRIDAY AFTERNOON. HAVE REMOVED POPS FOR WEEKEND AS ATMOSPHERE APPEARS TOO DRY TO SUPPORT PRECIP. DRY NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH TUESDAY...AND GUIDANCE HAS COOLED DOWN THE WEEKEND THROUGH NEXT TUESDAY QUITE A BIT. MY HIGH TEMPERATURES REMAIN ABOVE GUIDANCE SINCE THIS COOL DOWN MAY BE OVERDONE RIGHT NOW...BUT THEY ARE COOLER THAN THE PREVIOUS FORECAST. 84 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 80 69 86 63 78 / 70 30 20 20 5 WACO, TX 84 72 91 64 84 / 50 30 30 20 5 PARIS, TX 82 67 82 62 76 / 60 40 30 20 10 DENTON, TX 79 66 86 59 75 / 70 30 20 20 5 MCKINNEY, TX 80 66 85 62 76 / 70 30 20 20 5 DALLAS, TX 81 70 88 63 79 / 70 30 20 20 5 TERRELL, TX 83 71 87 64 80 / 60 40 20 20 5 CORSICANA, TX 88 72 90 66 84 / 50 40 30 20 10 TEMPLE, TX 84 73 91 65 86 / 50 30 30 30 10 MINERAL WELLS, TX 84 63 89 59 78 / 70 30 10 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 335 AM CDT WED MAY 11 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121000- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 335 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY AND TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY WITH THE BEST CHANCES ACROSS THE SOUTHEAST HALF OF THE REGION. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS. THUNDERSTORM CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THURSDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH TEXAS... ESPECIALLY THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1108 AM CDT WED MAY 11 2011
TXZ115-129-111700-
EASTLAND TX-STEPHENS TX-
1108 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTLAND COUNTY
SOUTHERN STEPHENS COUNTY
AT 1107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL CENTERED 16 MILES
SOUTHWEST OF CISCO...MOVING EAST AT 40 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE
CISCO...EASTLAND...RANGER...RISING STAR AND GUNSIGHT.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING MAY BE NEEDED
FOR PARTS OF EASTLAND AND STEPHENS COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3265 9910 3263 9860 3233 9866 3209 9890
3207 9893 3209 9913
TIME...MOT...LOC 1607Z 249DEG 35KT 3229 9918SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1217 PM CDT WED MAY 11 2011
TXZ100-101-111745-
JACK TX-YOUNG TX-
1217 PM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN JACK COUNTY
EASTERN YOUNG COUNTY
AT 1217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
OLNEY TO 8 MILES SOUTH OF GRAHAM...MOVING EAST AT 40 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAHAM...
JACKSBORO AND OLNEY.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3340 9879 3340 9843 3342 9843 3346 9814
3303 9815 3297 9880
TIME...MOT...LOC 1717Z 269DEG 35KT 3339 9868 3298 9857The Dyess AFB radar (KDYX), 85 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
35 thunderstorm wind, 16 hail, 4 lightning, 4 flash flood, 2 tornado, 2 flood. Local standard time, as filed.
Quarter sized hail fell on the east side of Possum Kingdom Lake.
Thunderstorm wind gusts were estimated to be in between 60 and 70 MPH on the southwest side of Possum Kingdom Lake. A large tree branch was snapped on the east side of the lake.
A few trees were knocked down in Bryson.
Thunderstorm winds blew cars off the road on Highway 108 ten miles north of Stephenville.
A few trees were knocked down in Jacksboro.
Thunderstorm winds were estimated at 70 MPH at Bethel Rd. and Horseshoe Bend Rd., which is approximately 6 miles south-southwest of Weatherford.
A trained spotter measured a 66 MPH thunderstorm wind gust north of Springtown.
On County Road 1450 near Chico, a mobile home was blown off its foundation, part of the roof was torn off a second home, a barn was destroyed, a boat was tossed, trees were uprooted or snapped near the top, and other outbuildings were blown into trees. Additional scattered tree damage extended northeast of this location into southern Montague County. A NWS survey determined straight-line winds caused this damage.
Power lines were blown down by thunderstorm winds in Bridgeport.
A NWS survey determined straight-line winds caused damage south of Decatur. Near FM 730 and Private Road 4184, trees were uprooted, large tree limbs were broken, the roof of a home was damaged, and a large metal barn at a dairy farm was heavily damaged. Tree damage then extended to the northeast, and a few manufactured homes and RVs were damaged at a business near Highway 287.
Thunderstorm winds damaged some street and business signs along Highway 287 in Decatur.
Large trees were blown down on County Road 2372, approximately a half mile east of Old Decatur Road.
The county Emergency Manager reported many trees were knocked down across the county.
Tractor trailers were blown off the road near the intersection of Highway 287 and FM 407 by thunderstorm wind gusts. Trained spotters estimated 65 mph winds.
A 3-sided, 30 foot by 15 foot post barn with a metal roof was destroyed by thunderstorm winds approximately 8 miles southeast of Bowie. The debris from the barn were scattered approximately one quarter mile to the northeast. Also in the area, tree limbs larger than 10 in diameter were broken off.
Thunderstorm winds blew the roof off a residence and snapped power poles approximately 6 miles north-northeast of Rhome.
An EF-0 tornado occurred in White Settlement east of Loop 820 and south of White Settlement Road. Initially, tree limbs and fences were knocked down and minor roof damage was observed. The tornado then traveled into Central Park where it snapped at least three light poles and destroyed a storage shed. A convergent pattern to the damage helped verify the occurrence of a brief tornado. Maximum estimated winds were 75 to 85 MPH.
Thunderstorm winds were estimated around 60 MPH in downtown Fort Worth.
A thunderstorm wind gust of 58 MPH was measured at the NWS office in Fort Worth. Trees limbs were broken off just north of the office near Beach Street and Fossil Creek Blvd.
Quarter sized hail fell in north Keller.
Thunderstorm winds blew down large tree limbs in Gustine, which is approximately 10 miles east of Comanche.
A house in Grapevine was struck by lightning. A fire occurred in the attic of the home.
Hail up to the size of quarters fell at Mayhill Road and I-35E in southeast Denton.
Severe thunderstorm winds damaged a metal barn at a residence on FM 3496 near Lake Kiowa, knocked down several trees on the property, and snapped an 80-foot tall cedar tree. A well house was also destroyed and a power line was knocked down.
Numerous trees were knocked down around Lake Kiowa. Fences were also knocked down.
A rain-wrapped, EF-0 tornado damaged one home and several trees on the west and north sides of Lake Kiowa. Trees were partially uprooted and one home had a portion of its roof removed. At least 20 other homes sustained minor roof and shingle damage. Maximum estimated winds were 75 to 85 MPH with this tornado. Damaging straight-line winds damaged other trees around the lake.
A 65 MPH thunderstorm wind gust was measured in Irving.
Thunderstorm winds damaged barns and outbuildings approximately 1 mile southeast of Gainesville.
Thunderstorm winds blew a portion of a roof off a wood-framed residence, flipped a SUV on its side and destroyed 8 outbuildings in and near Whitesboro. A single-wide manufactured home was also turned upside down, and a third home sustained moderate roof damage and the garage door was bent. An additional 9 outbuildings were damaged, a large barn had half of its roof blown off, seven power poles were knocked down, and two hotel signs were blown over along Highway 82. The most significant damage was from Crow Road north to Sadler Road, on the east side of town.
A trained spotter measured a 58 MPH thunderstorm wind gust in Collinsville.
A 64 MPH wind gust was measured 5 miles west of Sherman.
Large trees and tree limbs were knocked down in Southmayd.
Thunderstorm winds knocked down trees and tree limbs in Denison. The steeple of the New Hope Christian Fellowship Church on South Mirick Avenue was blown off the roof. A tree at the church fell on the mail truck and telephone poles were snapped in the city.
A 62 MPH thunderstorm wind gust was measured at North Texas Regional Airport (KGYI). The doors of the T-hangers and GYI hanger were slightly pushed in. The HVAC unit on the American Bank hangar was blown over. Hangar 5513 had one door blown in, another door broken, and two garage doors damaged. Some small windows were broken and other buildings were missing shingles.
Quarter sized hail fell in Fort Hood.
Thunderstorm winds were estimated at 60 MPH in Fort Hood. Several trees and tree limbs were knocked down across the base.
Lightning struck a pallet company in Hewitt located on the 7300 block of Bagby Avenue. Several pallets caught on fire.
Thunderstorm winds were estimated at 65 MPH in Moffat.
Thunderstorm winds blew a tree onto a house and blew a tree over a road in Temple.
Water was flowing up to 1 foot in depth over a few streets in Temple.
Cottonwood Creek in Belton was out of its banks and flooding nearby roadways.
Minor street flooding was reported in Waco.
Lightning struck a home near County Road 1035, and the home was fully engulfed in flames by the time fire fighters arrived.
Lightning started a fire in a housing complex at Fort Hood.
Many cars stalled in high water in Killeen. Rescues were not needed but several motorists needed assistance in the high water. The water on Trimmier Road near Highway 190 was knee-deep. A portion of a mobile home park on Dimple Street had to be evacuated, but none of the homes took in water. However, other homes in low-lying areas were flooded; including around Watercrest and Clear Creek roads.
An 18 to 24 inch diameter tree was blown down on 18th St. in Killeen by thunderstorm winds. Many other tree branches of various sized were knocked down in the city.
A 65 MPH thunderstorm wind gust was measured at Fort Hood Air Force Base.
Fort Hood officials closed roads on base due to flood waters flowing over base roadways. Some of these locations were Tank Destroyer Blvd, West Range Road at Turkey Run Creek, House Creek, 37th Street at South Range Road, 68th St at Battalion Avenue and part of West Range Road. Also on the base, four homes in Comanche II housing experienced minor flooding.
Thunderstorm winds blew down a 10 inch diameter tree approximately 1 mile north of Troy.
Trained spotters estimated 60 mph thunderstorm winds approximately 1 mile north of Bartlett.
Residual flooding of several streets and areas on the Fort Hood Air Force Base continued for several hours after the storms had ended.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313640, 313642, 315263, 313644, 315265, 313647, 313648, 313652, 313653, 315044, 313654, 315042, 315217, 313967, 313655, 313657, 313969, 315284, 315273, 313978, 313981, 313656, 315175, 315278, 315209, 315214, 315286, 314039, 313990, 314037, 313999, 314005, 314041, 315071, 315075, 314045, 314052, 314053, 315282, 314055, and more.